advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Trinidad, West Indies:

My 13-month old daughter who has Type 1 diabetes has been experiencing 2 A.M. lows, around 45-55. She usually wakes up just before, and we give her milk or juice and she goes back to sleep and wakes up at normal levels in the morning. Is it possible that these lows are causing some form of brain damage while she sleeps although she is not getting hypoglycemic or comatose? I ask this because I know that a child's brain develops in the first 5 years of life, and therefore there is a particular concern for Type 1's at this age going low in blood sugars.

Answer:

I would recommend discussing with your child's doctor trying to readjust her insulin dose to avoid low blood sugars during the night. We have discussed the reports suggesting that frequent or serious low blood sugars in young children may increase the risk of developing diabetes in the future on children with diabetes. You can find previous questions and answers on this subject.

Although not proven, there is data to suggest that frequent or serious low blood sugars may increase this risk.

For a recent report on this topic, you can read the article "Attentional functioning in children and adolescents with IDDM" in the May, 1997 issue of the journal Diabetes Care, volume 20, pages 803-810. The authors are J. Rovet and M. Alvarez.

TGL

Original posting 9 May 97

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:54
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.